Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 276, NWS Atlanta, GA

August 7, 2022Muscogee County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 7, 2022, 6:01 PM EDT for Muscogee County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2022, 6:01 PM EDT (22:01 UTC)
Expired
Aug 7, 2022, 6:30 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Muscogee County, GA

The radar

The Maxwell AFB radar (KMXX), 74 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WUUS52 KFFC 072201
SVRFFC
GAC215-072230-
/O.NEW.KFFC.SV.W.0276.220807T2201Z-220807T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
601 PM EDT Sun Aug 7 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Muscogee County in west central Georgia...

* Until 630 PM EDT.

* At 600 PM EDT, a severe thunderstorm was located over Green Island
  Hills, or near Columbus, moving west at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Columbus, Bibb City, Saint Marys Hills, Edgewood, Highland Park,
  Laurel Hills, Green Island Hills, Kenwood, Vista Terrace, Avondale,
  Columbus Metropolitan Airport and Rose Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3261 8503 3260 8494 3246 8488 3243 8497
      3244 8497 3245 8499 3246 8500 3252 8500
      3256 8504 3258 8507 3261 8508
TIME...MOT...LOC 2200Z 077DEG 7KT 3254 8498 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
034 
WWUS52 KFFC 072223
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
623 PM EDT Sun Aug 7 2022

GAC215-072233-
/O.EXP.KFFC.SV.W.0276.000000T0000Z-220807T2230Z/
Muscogee GA-
623 PM EDT Sun Aug 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MUSCOGEE COUNTY
WILL EXPIRE AT 630 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3261 8503 3260 8494 3246 8488 3243 8497
      3244 8497 3245 8499 3246 8500 3252 8500
      3256 8504 3258 8507 3261 8508
TIME...MOT...LOC 2223Z 077DEG 7KT 3253 8501 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:46 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 7, 3:46 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
346 PM EDT Sun Aug 7 2022

.SHORT TERM /Rest of today through Monday Night/...

Another day where a morning low level stratus deck could have
delayed destabilization and convective triggering across portions
of the area, though differential heating along the edges could
also focus development. Given how yesterday trended, will not
back down on the chance/likely pops and some may have to be raised
into the evening. Some strong and isolated severe intensity
possible like yesterday with strong/damaging winds, frequent
lightning and heavy rainfall.

Keeping potential for another low stratus deck and patchy fog
tomorrow morning, then again a very similar setup for
shower/storm development as we stay in the enhanced deep moisture
on the western side of the Bermuda high, which looks to dampen
some. Should still be in the high PWAT airmass (near 2") along
with decent SBCAPE of 2500+ J/kg. Expecting same general threats
of strong to damaging winds, frequent lightning and locally heavy
rainfall for some strong storms and a few possible severe.

Monday max temps could be a few degrees below climo given
aforementioned moisture/precip with highs mainly reaching the mid
80s to low 90s.

Baker

&&

.LONG TERM /Tuesday through Sunday/...

No significant changes were made to the long term forecast.
Relatively weak flow and ample moisture through the atmospheric
column will be the rule Tuesday and Wednesday. As a result,
scattered to numerous diurnally-driven showers and storms are
expected both days. The GFS and ECMWF ensembles continue to depict
an upper-level pattern change Thursday into Friday as a ridge builds
across the western two-thirds of the country while a trough dips
across the East Coast states. This synoptic setup will translate to
a FROPA across the CWA Thursday into Friday, which warrants nearly
area-wide likely PoPs on Thursday. It appears that the front could
have the momentum/upper-level support to make it through the
majority of the CWA given the signal in the ensembles for a fairly
deep trough. Expect to see diurnally-driven showers and storms
Friday, Saturday, and Sunday with the bulk of convection focused in
the vicinity of the front (which will likely stall somewhere across
central Georgia). A few strong to severe storms will be possible
each day with damaging wind gusts, frequent lightning, hail, and
locally heavy rainfall all potential threats. Storms that are
particularly efficient rainfall producers and/or slow movers could
lead to flash flooding, especially in urbanized areas with
impervious surfaces and in areas that have increased top-soil
moisture from previous rainfall. Rainfall totals up to 0.50" are
forecast across much of the CWA through the long term period. Totals
of 1.00" to 1.25" are forecast across the higher elevations of north
Georgia where orographic uplift could enhance rainfall.

Martin

&&

.AVIATION...
18Z Update...

Initial VFR conditions with mainly cu field 3500-4500 ft and some
showers and thunderstorms developing near some sites. Have tempo
groups for TSRA, 4SM and VRB gusts this afternoon that could be
extended into the evening. Another morning low stratus deck is
possible to bring IFR or lower cigs to the sites and some MVFR or
IFR VSBYs are possible too. Could have similar TSRA coverage again
Monday so have prob30 groups 18-00z. Initial winds have been
mainly light and VRB, then overnight look to be calm at most
sites. Winds then look to shift to SW for Monday by about 15z at
3-6 kts.

//ATL Confidence...18Z Update...

Low on wind direction this afternoon/evening.
Medium on TSRA coverage today and low cigs for Monday morning.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  88  71  90 /  20  60  50  60
Atlanta         73  87  71  90 /  20  60  50  70
Blairsville     66  83  66  84 /  20  60  50  80
Cartersville    71  88  70  88 /  20  60  50  70
Columbus        73  90  72  93 /  30  60  50  50
Gainesville     71  86  70  88 /  20  60  50  70
Macon           72  91  71  93 /  30  60  40  50
Rome            73  91  72  91 /  20  60  50  70
Peachtree City  71  87  69  91 /  20  60  50  60
Vidalia         72  91  73  94 /  20  40  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....Martin
AVIATION...Baker
Hazardous weather outlook, Aug 7, 11:16 AM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1116 AM EDT Sun Aug 7 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1116 AM EDT Sun Aug 7 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are expected through the
afternoon and evening across north and central Georgia. Some
storms could become strong and a few isolated severe storms
cannot be ruled out with the main threats of strong to damaging
winds, frequent lightning, and locally heavy rainfall..

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous thunderstorms in the afternoons and
evenings are expected each day through the rest of the forecast
period. As usual during the summer, any storm will have the
potential to become strong to severe and be capable of producing
gusty winds, frequent lightning, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 7, 4:40 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
440 PM EDT Sun Aug 7 2022

GAZ110>112-072115-
Wheeler GA-Telfair GA-Montgomery GA-
440 PM EDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of southeastern
Telfair, southeastern Wheeler and south central Montgomery Counties
through 515 PM EDT...

At 440 PM EDT, a strong thunderstorm was over Lumber City, or 7 miles
northwest of Hazlehurst, moving southwest at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lumber City and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3180 8287 3204 8271 3199 8249 3195 8251
      3196 8253 3196 8257 3193 8259 3194 8260
      3192 8265 3192 8268 3190 8269 3190 8270
      3186 8276 3185 8279 3184 8279 3181 8282
      3182 8284 3180 8285
TIME...MOT...LOC 2040Z 025DEG 13KT 3195 8268

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:10 PM EDTSpecial Weather StatementFFCDeKalb35 min
Aug 6, 8:11 PM EDTSpecial Weather StatementFFCDeKalb49 min
Aug 6, 8:17 PM EDTSpecial Weather StatementFFCMonroe28 min
Aug 6, 8:27 PM EDTSpecial Weather StatementFFCWalton48 min
Aug 6, 8:32 PM EDTSpecial Weather StatementFFCGlascock, Warren43 min
Aug 6, 8:34 PM EDTSpecial Weather StatementFFCNewton26 min
Aug 6, 8:41 PM EDTSpecial Weather StatementFFCDeKalb49 min
Aug 6, 9:06 PM EDTSpecial Weather StatementFFCNewton, Rockdale39 min
Aug 6, 9:32 PM EDTSpecial Weather StatementFFCDeKalb, Fulton43 min
Aug 6, 9:35 PM EDTSpecial Weather StatementFFCMorgan25 min
Aug 6, 9:39 PM EDTSpecial Weather StatementFFCLamar, Pike36 min
Aug 6, 10:15 PM EDTSpecial Weather StatementFFCPike30 min
Aug 6, 10:37 PM EDTSpecial Weather StatementFFCFayette23 min
Aug 6, 10:51 PM EDTFlash Flood WarningFFCClayton, Cobb, DeKalb, Fulton, Gwinnett, Henry3 hr
Aug 6, 11:04 PM EDTSpecial Weather StatementFFCWhitfield26 min
Aug 6, 11:44 PM EDTFlash Flood WarningFFCCatoosa, Fannin, Murray, Whitfield3 hr
Aug 7, 4:40 PM EDTSpecial Weather StatementFFCJeff Davis35 min
Aug 7, 6:09 PM EDTSpecial Weather StatementFFCLaurens36 min
Aug 7, 7:03 PM EDTSpecial Weather StatementFFCTroup27 min
Aug 7, 7:21 PM EDTSpecial Weather StatementFFCBibb39 min
Aug 7, 7:24 PM EDTSpecial Weather StatementFFCTroup36 min
Aug 7, 7:25 PM EDTSpecial Weather StatementFFCCrawford35 min
Aug 7, 7:53 PM EDTSpecial Weather StatementFFCCrawford37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.